Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 250, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 18, 2001, 5:11 PM CDT for Polk County, Missouri. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Aug 18, 2001, 5:11 PM CDT (22:11 UTC)
- Expired
- Aug 18, 2001, 5:45 PM CDT
- In force
- 34 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Polk County, MO
The radar
The Springfield radar (KSGF), 31 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 18, 3:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1121 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
723 WUUS53 KSGF 182211 SVRSGF MOC167-182245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 511 PM CDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN POLK COUNTY IN SOUTHWEST MISSOURI * UNTIL 545 PM CDT * AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR PLEASANT HOPE...OR 10 MILES SOUTHEAST OF BOLIVAR...MOVING SOUTHEAST AT 25 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND WINDS IN EXCESS OF 60 MPH. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... POLK COUNTY. THE TOWN OF BRIGHTON IS ALSO IN THE PATH OF THIS STORM. LAT...LON 3759 9347 3741 9347 3741 9318 3757 9319 BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:24 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Aug 18, 3:24 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
230 PM CDT SAT AUG 18 2001
PRIMARY FORECAST CHALLENGE IS PRECIP CHANCE LATE THIS AFTERNOON INTO
THIS EVENING.
SURFACE FRONT STRETCHING FROM NEAR LAKE OF THE OZARKS TO NEAR
PARSONS KANSAS. CU FIELD FORMING ALONG THIS BOUNDARY SHOWN WELL ON
VISIBLE IMAGERY...WITH A COUPLE OF SMALL SHOWERS IN FAR SE KANSAS.
RECENTLY ISSUED SEVERE THUNDERSTORM WATCH INCLUDES NERN CWA...AND
THINK ANY SIGNIFICANT CONVECTION WILL REMAIN WITHIN THAT AREA.
CONVERGENCE ALONG MOST OF THE SURFACE BOUNDARY IS NOT EXPECTED TO BE
ENOUGH TO SUSTAIN DEEP CONVECTION. DRY MID LEVELS SHOWN ON RUC SGF
SOUNDINGS AND WEAK SUBSIDENCE CORRELATED WITH RIGHT EXIT REGION OF
300 MB JET STREAK OVER NRN MO SHOULD KEEP MOST CONVECTION IN CHECK
UNTIL CAPES BEGIN A RAPID DECLINE AFTER SUNSET.
FRONT CLEARS THE AREA SHORTLY AFTER MIDNIGHT...WITH SURFACE HIGH
PRESSURE BUILDING IN. WARM ADVECTION CLOUDS MAY SPREAD INTO AREA
SUNDAY NIGHT AND MONDAY AS SOUTHWEST 850 MB WINDS INCREASE. 500 MB
RIDGE BUILDS IN TUESDAY WITH QUIET WEATHER. RIDGE RIDER PROGGED BY
AVN TO DIG INTO NRN MO WEDNESDAY NIGHT...BUT WILD CARD OF
APPROACHING TROPICAL SYSTEM MAY ACT TO KEEP STRONG 500 MB RIDGE
SOMEWHAT FARTHER TO THE NORTH AND IN PLACE OVER MO. LATE WEEK MAY
SEE INFLUX OF TROPICAL MOISTURE AS REMAINS OF CHANTAL GET CAUGHT IN
SOUTHERLY MID LEVEL FLOW ON WEST SIDE OF EASTWARD MOVING 500 MB
RIDGE.
PRELIMINARY NUMBERS FOR FORECAST COORDINATION ONLY...
FCSTID = 19
SGF UB 054/081 059/087 058 19000
BUB 088/065 091/072 089 0100000
JLN UB 054/081 059/087 058 19000
BUB 088/065 091/072 089 0100000
UNO UB 057/081 060/087 059 19000
BUB 087/065 092/069 089 0000000
VIH UB 054/081 059/087 058 19000
BUB 088/065 091/072 089 0100000
.SGF...
MO...NONE.
KS...NONE.
BROWNINGIn the hours before
Special weather statement, Aug 18, 1:00 PM CDT, 4 hours 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT AUG 18 2001 ...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON ACROSS PART OF THE MISSOURI OZARKS... ISOLATED STRONG TO POTENTIALLY SEVERE THUNDERSTORMS ARE POSSIBLE IN ADVANCE OF A COLD FRONT THAT WILL PUSH INTO SOUTHERN MISSOURI THIS AFTERNOON. THE PRIMARY THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH...ALTHOUGH HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL WHICH COULD RESULT IN LOCALIZED FLOODING. AREAS EAST OF AN OSAGE BEACH TO GAINESVILLE LINE HAVE THE BEST CHANCE FOR POTENTIALLY SEVERE THUNDERSTORMS...WHILE MOST OF FAR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS WILL LIKELY REMAIN RAIN FREE THIS AFTERNOON. DUE TO THE EXPECTED LIMITED COVERAGE OF THE THUNDERSTORMS... EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON. .EXTENDED OUTLOOK... NO HAZARDOUS WEATHER IS EXPECTED THROUGH THE PERIOD. BROWNING
Special weather statement, Aug 18, 3:00 PM CDT, 2 hours 11 minutes before
MOZ057-058-069>071-079>081-083-190200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 PM CDT SAT AUG 18 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH NUMBER 677...IN EFFECT UNTIL 900 PM CDT SATURDAY EVENING. THIS SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES... IN MISSOURI: CAMDEN...DALLAS...DENT...LACLEDE...MARIES...MILLER...PHELPS...POLK AND PULASKI. SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR... CAMDENTON...FORT LEONARD WOOD...LEBANON...OSAGE BEACH AND ROLLA. A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. BROWNING
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 6:02 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 43 min |
| Aug 18, 6:42 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 48 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.